FDA: Codeine After Surgery Puts Children At Risk
Food and Drug Administration urging use of alternative pain reliever
THURSDAY, Feb. 21 (HealthDay News) -- Even when given in recommended amounts, codeine can be dangerous, perhaps deadly, in children, according to the U.S. Food and Drug Administration.
The opioid pain medication is often prescribed to children for pain relief following tonsillectomy or adenoidectomy, or to treat chronic tonsillitis or sleep apnea. However, children who are "ultra-rapid metabolizers" convert codeine to morphine in amounts higher than normal. Upon conducting a search of the Adverse Event Reporting System, researchers with the FDA found that three children have overdosed and 10 children have died since 1969 after taking codeine, many for pain relief after surgery.
The heightened understanding of this danger will be reflected in a new boxed warning to be added to the drug labels of codeine-containing products. The warning will spell out the risks of administering codeine to children for pain relief after surgery to remove tonsils or adenoids.
According to the FDA, "[we] strongly recommend against the use of codeine to manage pain in children after a tonsillectomy and/or adenoidectomy. The agency asks health care professionals to use an alternate pain reliever. In addition, parents and caregivers need to be aware of the risks of codeine treatment after tonsillectomy or adenoidectomy and should ask for a different pain medicine if their child is prescribed codeine in that setting."